Alert archive / Arizona / Winter Storm Warnings in 2024
Winter Storm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm warning at Feb 1, 2024, 1:20 PM MST for 5 counties in Arizona. It took effect at Feb 1, 2024, 8:00 PM MST. It was in force for 27 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 1, 2024, 1:20 PM MST (20:20 UTC)
- In effect from
- Feb 1, 2024, 8:00 PM MST
- Expired
- Feb 2, 2024, 11:00 PM MST
- In force
- 27 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 5:45 AM MST | SNOW 4.5 | Summerhaven, AZ | 4.5 in. of snow since last evening. |
| Feb 2, 7:52 AM MST | SNOW 8 | 42 N Morenci, AZ | 8 inches of snow at Hannagan Meadow SNOTEL. |
| Feb 2, 9:03 AM MST | SNOW 7 | Summerhaven, AZ | Estimation of 6-8 inches of total snow through 9 AM at 8,000 feet in elevation. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158 WWUS45 KTWC 012020 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 120 PM MST Thu Feb 1 2024 AZZ510-511-514-021200- /O.UPG.KTWC.WW.Y.0005.240202T0300Z-240203T0600Z/ /O.NEW.KTWC.WS.W.0002.240202T0300Z-240203T0600Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 120 PM MST Thu Feb 1 2024 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 PM MST FRIDAY ABOVE 6500 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches above 7000 feet and 12 to 18 inches above 8000 feet. Winds gusting as high as 45 mph. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...From 8 PM this evening to 11 PM MST Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow levels 7,500 feet this evening dropping to 6,000 feet Friday morning through Friday evening then down to 4,500-5,000 feet Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ512-513-021200- /O.NEW.KTWC.WW.Y.0006.240202T0300Z-240203T0600Z/ Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- 120 PM MST Thu Feb 1 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 PM MST FRIDAY ABOVE 6500 FEET... * WHAT...Snow expected. Total snow accumulations of 6 to 12 inches. Winds gusting as high as 45 mph. * WHERE...Chiricahua Mountains and Dragoon and Mule and Huachuca and Santa Rita Mountains. * WHEN...From 8 PM this evening to 11 PM MST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Snow levels 7,500 feet this evening dropping to 6,000 feet Friday morning through Friday evening then down to 4,500-5,000 feet Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
149 WWUS45 KTWC 021004 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 304 AM MST Fri Feb 2 2024 AZZ510-511-514-030600- /O.CON.KTWC.WS.W.0002.000000T0000Z-240203T0600Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 304 AM MST Fri Feb 2 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 6500 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches above 7000 feet and 12 to 18 inches above 8000 feet. Winds gusting as high as 45 mph. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...until tonight at 11 PM MST Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow levels 7,500 feet this evening dropping to 6,000 feet Friday morning through Friday evening then down to 4,500-5,000 feet Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ512-513-030600- /O.CON.KTWC.WW.Y.0006.000000T0000Z-240203T0600Z/ Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- 304 AM MST Fri Feb 2 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 6500 FEET... * WHAT...Snow expected. Total snow accumulations of 6 to 12 inches. Winds gusting as high as 45 mph. * WHERE...Chiricahua Mountains and Dragoon and Mule and Huachuca and Santa Rita Mountains. * WHEN...until tonight at 11 PM MST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Snow levels 7,500 feet this evening dropping to 6,000 feet Friday morning through Friday evening then down to 4,500-5,000 feet Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
174 WWUS45 KTWC 022022 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 122 PM MST Fri Feb 2 2024 AZZ510-511-514-030600- /O.CON.KTWC.WS.W.0002.000000T0000Z-240203T0600Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 122 PM MST Fri Feb 2 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 6500 FEET... * WHAT...Heavy snow expected. Additional snow amounts of 3 to 6 inches. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...Until tonight at 11 PM MST Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ512-513-030600- /O.CON.KTWC.WW.Y.0006.000000T0000Z-240203T0600Z/ Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- 122 PM MST Fri Feb 2 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING ABOVE 6500 FEET... * WHAT...Snow expected. Additional snow amounts of 2 to 4 inches. * WHERE...Chiricahua Mountains and Dragoon and Mule and Huachuca and Santa Rita Mountains. * WHEN...Until tonight at 11 PM MST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
179 WWUS45 KTWC 030547 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 1047 PM MST Fri Feb 2 2024 AZZ510-511-514-030700- /O.EXP.KTWC.WS.W.0002.000000T0000Z-240203T0600Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 1047 PM MST Fri Feb 2 2024 ...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING ABOVE 6500 FEET... The threat of heavy snow has ended therefore the warning will be allowed to expire at 11 pm. Light snow showers will continue into early Saturday morning with little additional accumulation. The exception would be the White mountains where an additional one to two inches of accumulation may occur through early Saturday morning. $$ AZZ512-513-030700- /O.EXP.KTWC.WW.Y.0006.000000T0000Z-240203T0600Z/ Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- 1047 PM MST Fri Feb 2 2024 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING ABOVE 6500 FEET... The threat of moderate snow has ended therefore the advisory will be allowed to expire at 11 pm. Light snow showers will continue into early Saturday morning with little additional accumulation. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 1, 1:58 AM MST, 11 hours 22 minutes earlier.
Area forecast discussion, Feb 1, 1:58 AM MST, 11 hours 22 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 158 AM MST Thu Feb 1 2024 .SYNOPSIS...A final warm day today with gusty winds before a winter storm spreads colder temperatures and precipitation across the area tonight through Friday night. The cool temperatures will linger through the weekend before warming up again early next week. Then stormy weather is again expected the middle to the end of next week. && .DISCUSSION...Decent frontal system will be plowing across the area late tonight/early Friday morning. In advance of this front we will manage to have one more warmer than normal day today with strong gusty southwest winds developing this afternoon. Gusts into the 30s should be fairly common with a few locations hitting 40+ mph. With the exception of the White mountains the area should remain precipitation free during the daylight hours today. Then the system sweeps in from the west this evening with precipitation reaching the Tucson metro area around 9 pm give or take an hour with the actual surface front passing through around 3 am give or take. The bulk of the precipitation with this storm system will be in advance to a couple of hours following the front, so tonight through early Friday morning. We will still see off and on showers Friday into Friday night, it just won't be as steady. The system is strong enough and just unstable enough that we should have a few embedded thunderstorms as well, most likely in the vicinity of the front and with any stronger convection Friday afternoon. Still looking at similar precipitation amounts as yesterday with a good 0.25-0.75 inch in the valleys and an inch plus over the mountains where 6-12 inches of snow is expected above about 6,500 ft. Might be a couple more inches at the highest peaks, but it will be hard to tell thanks to the strong winds that will be present and likely blowing it around. When the precipitation begins later this evening the snow level will be around 7,500 ft, dropping to near 6,000 feet by dawn Friday. It will remain in the 5,500-6,000 ft range Friday before dropping to 4,500-5,000 feet Saturday morning. Precipitation will be winding down nicely later Friday night so not much snow expected at those lower snow levels. Then Sunday through Monday will be getting warmer once again thanks to a shortwave ridge sandwiched between the tonight/Friday storm and another storm(s) the middle to the end of next week. && .AVIATION...Valid through 02/12Z. SCT-BKN clouds AOA 20k ft east of KTUS moving east of the state by 01/16Z, then SCT-BKN clouds developing around 7-9K ft MSL north and east of KTUS this afternoon. Then frontal clouds advancing from the west late this afternoon becoming BKN-OVC 9-12k ft MSL with BKN-OVC layers above and widespread SHRA, mountain SHSN developing, reaching KTUS/KOLS around 02/05Z and KDUG around 02/09Z. After 02/04Z local MVFR CIGS and VSBYS with mountain obscuration in clouds and precipitation. SFC winds SLY/SWLY 5-10 kts this morning, becoming SWLY and increasing to 15-25 kts with gusts 30-40 kts aft 01/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...It will be a warm and windy afternoon in advance of a storm system that will bring precipitation tonight through Friday night and colder temperatures tonight through the weekend. Expect 20 foot wind speeds 15-20 mph today into Friday with local gusts 30+ mph. Then after a break in the weather later this weekend into the early part of next week, another storm system(s) look(s) to impact Arizona the middle to the end of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 8 PM this evening to 11 PM MST Friday for Azz501-511-514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 1:20 PM MST | Winter Weather Advisory | TWC | Cochise, Pima, Santa Cruz | 34 hr |
Nearby
Winter Storm Warnings in Arizona, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.